Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

June 10, 1997Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 10, 1997, 12:38 PM MDT for Montrose County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1997, 12:38 PM MDT (18:38 UTC)
Expired
Jun 10, 1997, 1:20 PM MDT
In force
42 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Montrose County, CO

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGJT 101839 RRA
SVRGJT
COC085-101920-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT TUE JUN 10 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN MONTROSE COUNTY COLORADO - WEST COLORADO

* UNTIL 120 PM MDT
 
* SOME LOCATIONS AFFECTED
    BEDROCK
    NUCLA
    NATURITA

* AT 1230 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM MOVING
  INTO EXTREME SOUTHWEST CORNER OF MONTROSE COUNTY MOVING
  EASTNORTHEAST AT ABOUT 20 MPH.

* THE STORM IS EXPECTED TO BE JUST SOUTH OF BEDROCK BY 1245 PM
  AND NEAR NUCLA AND NATURITA BY 115 PM.

THIS IS A DANGEROUS STORM, WITH LARGE HAIL AND DAMAGING WINDS
LIKELY, DO NOT GO OUTDOORS IF THIS STORM APPROACHES YOUR AREA.

PRINGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:56 AM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 10, 2:56 AM MDT, 9 hours 42 minutes before
COZ001>012-014-015-017>023-UTZ023>027-101500-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 AM MDT TUE JUN 10 1997

COMPLICATED WX PTRN CONTS.  UPR LOW OVR SCNTL CO SHUD CONT MOVG SE AND
OUT OF AREA EARLY THIS MRNG.  ANOTHER UPR LOW NR LAKE TAHOE PER STLT
WITH COUPLE OF SHRTWVS ROTATING ARND IT...ONE OF WHICH LIKELY HELPING
SPARK CONVECTION CRNTLY IN UT.  AHD OF THIS ARE CLDS ASSOC WITH
DEFORMATION ZONE FM NW UT-WRN CO.  TOP IT OFF WITH LOW NR SD-NE BDR MOVG
WNWWD UNDERNEATH BLOCKING GREAT LAKES HI.  BLV MAIN CONCERN WILL BE CA-
NV UPR LOW AND ASSOC SHRTWVS.  ALL MDLS SIMLR IN EJECTING THIS LOW NEWD
AS STRONGER SYS UPSTREAM NR 135-140W APCHS AND THIS SEEMS RSNBL.  NOT
TOO CONFIDENT ON MDLS HANDLING SMALLER FEATURES ROTATING ARND
IT...HWVR... ONE OF WHICH COULD PRODUCE A BIT OF PCPN MAINLY NW 1/2 HALF
CWA EARLY THIS MRNG GIVEN CRNT PROGRESSION...THO CAN IMAGINE ON STLT IT
TRYING TO BEND MORE TO N.  ALSO WATCH SRN END OF LINE FOR FURTHER
DVLPMT.  MAY BE MORE STABLE BHD SHRTWV THIS AFTN...AND MDLS DO TRY FOR
SOME RIDGING.  CUD SEE SKIES GO PTCLDY LATE MRNG.  ETA/NGM MAINTAIN HIGH
THETA-E OVR AREA SO EXPECT ENUF RESIDUAL MOISTR FOR AT LEAST SCT PCPN
OMTNS.

CONCERNING FLOOD WARNING...PREFER KEEPING IT FOR YAMPA ARND SBS AREA
THRU MORNING TO ACCT FOR NRML EARLY MRNG PEAK WHICH WILL BE NR FLOOD
STAGE.  THEN LIKELY CANCEL...BUT WILL LET OUR HDYRO MAN MAKE THAT CALL
LTR THIS MRNG.

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN A
NORMAL LEVEL OF WEATHER AWARENESS TODAY.

JAD

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:22 PM MDTSevere Thunderstorm WarningGJTMontrose48 min
Jun 10, 2:46 PM MDTSevere Thunderstorm WarningGJTMesa39 min
Jun 10, 3:32 PM MDTSevere Thunderstorm WarningGJTMesa43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.